Neuroscience and Psi
Ask a Patient about meds
Dr. Peter Breggin
Dr. David Healy
The Icarus Project
Seroxat Sufferers by Fiddaman
Robert Whitaker's blog
R. Whitaker Mad in America
It is never recommended to stop taking antidepressants abruptly. The risk of experiencing the protracted withdrawal
syndrome is in such case very high. It is advised that the dose be tapered very slowly.
Under no condition, though, should one do it by taking drugs every other day. Such an approach will result in throwing the brain and the whole nervous system into a state of total confusion and will only prolong the healing process.
Based on the experience of those who successfully weaned off of antidepressants, the taper should be done in cuts of 10% of current dose every 3-6 weeks.
Sometimes even a slower procedure may be advisable. The individual’s condition has to be closely monitored throughout the whole procedure. If the symptoms dramatically worsen, the taper needs to be slowed down. It needs to be remembered that the closer one gets to “zero”, the more intense the withdrawal symptoms may become.
The taper schedule from 20 mg of Seroxat, Paxil,
Citalopram, Celexa(10% current dose)
20mg- 18- 16,2- 14,5- 13,1- 11,8- 10,6- 9,5- 8,6- 7,7- 6,9- 6,2- 5,6- 5- 4,5- 4,1- 3,7- 3,3- 3- 2,7- 2,4- 2,2- 1,9- 1,7- 1,6- 1,4- 1,3- 1,1- 1- 0,9- 0,8- 0,7- 0,6- 0,5-
If the withdrawal symptoms worsen, stop tapering, and wait until you stabilize somewhat.
If you do not stabilize after a period of time, either continue to decrease slowly or go up in dose a little bit, depending on what you can tolerate and what your life circumstances permit.
Decreasing dose might make you feel better. It's hard to predict. If you go up in dose, and you still do not stabilize somewhat, you may have to taper slowly anyway, if you can tolerate it.
Tapering may prove to be an exceptionally long and arduous task.
The symptoms (both physical and emotional) that the individual experiences during the whole process are numerous and intense.
To be able to successfully wean of off the drugs, one needs to be very patient, and, if possible, to have support from friends and family.
This is a website of a peer support community on the Internet. Suggestions, opinions and advice provided by anyone on this site should not be considered as professional services, and are no substitute for professional health care. Please consult your own trusted health professional before making any changes to your medication, or making any other health decisions.